Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 271, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 16, 2023, 9:21 PM CDT for Gillespie County, Kerr County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 9:21 PM CDT (02:21 UTC)
- Expired
- Jun 16, 2023, 9:40 PM CDT
- In force
- 19 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gillespie County, TX, Kerr County, TX
The radar
The Austin/San Antonio radar (KEWX), 130 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4369 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
454
WUUS54 KEWX 170221
SVREWX
TXC171-265-170300-
/O.NEW.KEWX.SV.W.0271.230617T0221Z-230617T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
921 PM CDT Fri Jun 16 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Kerr County in south central Texas...
Southwestern Gillespie County in south central Texas...
* Until 1000 PM CDT.
* At 921 PM CDT, a severe thunderstorm was located near Mountain
Home, or 16 miles northwest of Kerrville, moving east at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Harper, Tivydale and Mountain Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3010 9907 3011 9938 3029 9940 3029 9930
3032 9930 3037 9911
TIME...MOT...LOC 0221Z 263DEG 7KT 3021 9931
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
KCW1 follow-up statement
604
WWUS54 KEWX 170240
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
940 PM CDT Fri Jun 16 2023
TXC171-265-170250-
/O.CAN.KEWX.SV.W.0271.000000T0000Z-230617T0300Z/
Kerr TX-Gillespie TX-
940 PM CDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KERR AND
SOUTHWESTERN GILLESPIE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3010 9907 3011 9938 3029 9940 3029 9930
3032 9930 3037 9911
TIME...MOT...LOC 0237Z 263DEG 7KT 3021 9927
$$
KCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:33 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 16, 6:33 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 633 PM CDT Fri Jun 16 2023 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 233 PM CDT Fri Jun 16 2023 Heat Advisories and Excessive Heat Warnings will remain in place through the short term period as a prolonged heat wave continues. Forecast temperatures appear to be on track this afternoon, and while we did have to raise dewpoints slightly based on the latest trends, the end result is the same - it's dangerously hot outside if the right precautions are not taken. Like past days there's a low chance (20-30%) of an isolated storm or two developing across the northern Hill Country late this afternoon-early evening near a lingering weak surface boundary. With extreme instability in place and sufficient shear, large hail and damaging wind gusts would be possible with any storm. CAMs have also been hinting at some activity developing along the higher terrain in Mexico (with some updrafts currently noted on satellite imagery), pushing northeast through the early evening. It is possible, though not likely, that some of this activity could cross the Rio Grande before completely diminishing, so we have added a 10% PoP with weather mentioned to cover this. A similar forecast is in store for Saturday, though we will have increasing mid and upper level cloud cover overnight tonight which makes the temperatures and consequently heat indices a little trickier. Since these clouds will hang around throughout the day tomorrow and could have a cooling factor, we have elected to stick with the NBM which is overall a couple degrees cooler on average from the previous forecast. However, since dewpoints are likely to continue to remain elevated, forecast max heat indices are still within the range of the current headlines that are out, so no changes are planned as they are valid through Sunday afternoon. Similar to this afternoon, the main chance for storms (though still only ~20%) will be across the northern Hill Country. The 10% potential for a shower or storm to sneak across the border is also there again. Large hail and damaging wind gusts remain possible. && .LONG TERM... (Sunday through Friday) Issued at 233 PM CDT Fri Jun 16 2023 The heat continues through the remainder of the weekend across all of south central Texas. The latest data continues to show little change in the weather pattern, with well above normal heat the main concern. The current Heat Advisory and Excessive Heat Warning will remain in place through Sunday. The mid and upper level ridge does begin to flatten a bit on Sunday and this could allow for some mid and high level clouds to move in from the west. However, the cloud cover is not expected to have much of an impact on our temperatures. We will also need to monitor for the possibility of a weak cold front/outflow boundary possibly sneaking into portions of the Hill Country late in the day. As of now, this boundary is not anticipated to have any impact on our weather. Looking a model time series plots of temperature fields at 850mb and 925mb shows little change as we head into the middle of the upcoming week. Numerical MOS guidance is also consistent in showing well above normal temperatures across all of south central Texas through Tuesday and perhaps into Wednesday. There is a pattern change indicated by the models as we progress into the mid to late week period of next week. The medium range models are fairly consistent in showing the mid and upper level ridge amplifying to our west, with an upper low developing over the southeastern U.S. At the surface, high pressure from the Great Lakes region is expected to build southward into the southern U.S. plains. With this pattern, we should see somewhat "cooler" temperatures develop late next week. However, we still expect above normal warmth to continue. && .AVIATION... (00Z TAFS) Issued at 633 PM CDT Fri Jun 16 2023 VFR conditions will continue into the overnight hours, although new guidance suggests ceilings may again make it to the I-35 corridor early Saturday morning. Probabilistic guidance has increased chances for MVFR ceilings around 10-12Z, possibly as low as IFR at SAT/SSF but confidence remains low at this time. DRT remains VFR through the period. Winds will remain generally SSW-SE through the period below 12 knots, possibly becoming stronger near 00Z Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 79 102 78 104 / 10 0 10 0 Austin Bergstrom Intl Airport 77 100 75 102 / 0 0 10 0 New Braunfels Muni Airport 78 100 76 103 / 0 0 0 0 Burnet Muni Airport 77 98 76 103 / 30 20 20 0 Del Rio Intl Airport 82 104 81 108 / 10 10 10 0 Georgetown Muni Airport 77 99 76 103 / 30 10 20 0 Hondo Muni Airport 78 101 77 104 / 0 0 0 0 San Marcos Muni Airport 76 100 75 104 / 0 0 10 0 La Grange - Fayette Regional 79 98 77 100 / 0 0 0 0 San Antonio Intl Airport 79 100 78 104 / 0 0 0 0 Stinson Muni Airport 79 102 78 105 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val Verde. Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop- Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe- Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala. && Short-Term...Gale Long-Term...Platt Aviation...27
Hazardous weather outlook, Jun 16, 10:14 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1014 AM CDT Fri Jun 16 2023 TXZ171>173-183>194-202>209-217>225-228-171515- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1014 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Unseasonably hot temperatures will continue today through at least the middle of next week. Combined with humidity in place across the region, residents and visitors will need to take precautions to avoid heat-related illness. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over a small portion of Williamson County late this afternoon into early evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over far northern portions of south-central Texas Saturday afternoon and evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 16, 8:34 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
834 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Hail 1 W Burnet 30.76N 98.25W
06/16/2023 E1.00 inch Burnet TX Broadcast Media
Media reports hail around a quarter via
Twitter video.
&&
EHSpecial weather statement, Jun 16, 8:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
838 PM CDT Fri Jun 16 2023
TXZ171-172-170230-
Llano TX-Burnet TX-
838 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Llano
and northwestern Burnet Counties through 930 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffton, or 9 miles northwest of Buchanan Dam, moving east at 25
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burnet, Llano, Buchanan Dam, Buchanan Lake Village, Inks Lake State
Park, Baby Head, Lone Grove, Stolz, Bluffton and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3071 9819 3072 9867 3092 9874 3092 9845
3093 9844 3092 9842 3094 9841 3095 9845
3097 9845 3099 9825
TIME...MOT...LOC 0138Z 269DEG 21KT 3084 9852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KCWSpecial weather statement, Jun 16, 8:40 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
840 PM CDT Fri Jun 16 2023
TXZ186-188-170230-
Gillespie TX-Kerr TX-
840 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Kerr
and southwestern Gillespie Counties through 930 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ingram, or 9 miles northwest of Kerrville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerrville, Ingram, Hunt, Cypress Creek, Mountain Home, Tivydale,
Waltonia, Harper and Kerrville-Schreiner Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3022 9889 2996 9897 3010 9947 3029 9950
3029 9930 3033 9930
TIME...MOT...LOC 0140Z 284DEG 12KT 3016 9921
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KCWSpecial weather statement, Jun 16, 8:47 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 847 PM CDT Fri Jun 16 2023 TXZ172-173-192-170230- Williamson TX-Burnet TX-Travis TX- 847 PM CDT Fri Jun 16 2023 ...A strong thunderstorm will impact portions of southwestern Williamson, north central Travis and central Burnet Counties through 930 PM CDT... At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over Oatmeal, or near Bertram, moving southeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Round Rock, Cedar Park, Georgetown, Bertram, Anderson Mill, Leander, Lago Vista, Liberty Hill, Oatmeal, Jonestown, Volente, Seward Junction and Brushy Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. && LAT...LON 3065 9820 3079 9807 3060 9765 3042 9786 TIME...MOT...LOC 0147Z 305DEG 31KT 3068 9807 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KCW
Local storm report, Jun 16, 9:20 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
920 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Hail 6 SW Liberty Hill 30.59N 97.98W
06/16/2023 E1.25 inch Travis TX Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Jun 16, 9:21 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
921 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Hail 3 S Liberty Hill 30.62N 97.91W
06/16/2023 E1.25 inch Williamson TX Public
Report from mPING: Half Dollar (1.25 in.).
&&The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:06 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 39 min |
| Jun 16, 7:16 PM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| Jun 16, 7:23 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 52 min |
| Jun 16, 7:34 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 41 min |
| Jun 16, 7:41 PM CDT | Special Weather Statement | EWX | Gillespie | 49 min |
| Jun 16, 7:43 PM CDT | Special Weather Statement | EWX | Kerr | 47 min |
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | EWX | Kerr | 24 min |
| Jun 16, 8:07 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 40 min |
| Jun 16, 8:11 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 30 min |
| Jun 16, 8:14 PM CDT | Areal Flood Advisory | EWX | Burnet | 3 hr |
| Jun 16, 8:38 PM CDT | Special Weather Statement | EWX | Burnet | 52 min |
| Jun 16, 8:40 PM CDT | Special Weather Statement | EWX | Kerr | 50 min |
| Jun 16, 8:47 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| Jun 16, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 46 min |
| Jun 16, 9:11 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 34 min |
| Jun 16, 9:16 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 119 min |
| Jun 16, 9:25 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 13 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 44 min |
| Jun 16, 10:05 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| Jun 16, 10:12 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Travis | 10 min |
| Jun 16, 10:22 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| Jun 16, 10:56 PM CDT | Special Weather Statement | EWX | Gillespie | 49 min |
| Jun 16, 11:35 PM CDT | Special Weather Statement | EWX | Gillespie | 40 min |
| Jun 16, 11:39 PM CDT | Areal Flood Advisory | EWX | Gillespie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.